High Wind, North Rocky Mountain Front
- When
- May 3, 9:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at the Heart Butte RAWS site.
Deep surface low pressure moving across southern Canada produced a tight surface gradient across North Central Montana which resulted in high winds. Wind gusts in excess of 60 mph were common.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Deep surface low pressure moving across southern Canada produced a tight surface gradient across North Central Montana which resulted in high winds. Wind gusts in excess of 60 mph were common. Many trees were downed by the winds as were power poles resulting in thousands of customers losing service.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 3, 8:40 AM MST, 20 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 526 AM MDT MON MAY 3 2010 MTZ009-010-048-041130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 526 AM MDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM 6 AM MDT MONDAY UNTIL 6 PM MDT TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ012>014-044>047-049>051-041130- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- 526 AM MDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM NOON MDT MONDAY UNTIL 6 PM MDT TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>055-041130- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 526 AM MDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM NOON MDT MONDAY UNTIL 6 AM MDT TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 AM MDT TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011-041130- HILL- 526 AM MDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM NOON MDT MONDAY UNTIL 6 PM MDT TUESDAY. A SMALL STREAM FLOOD ADVISORY FOR RAIN AND MELTING SNOW IN HILL COUNTY IS IN EFFECT UNTIL 245 PM MDT MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
17 high wind. Local standard time, as filed.
A wind gust to 58 mph was reported at the Heart Butte RAWS site.
A wind gust to 62 mph was reported at Bynum 13W.
A wind gust to 58 mph was reported at the Cut Bank ASOS site.
A wind gust to 59 mph was reported at Three Forks 1SW (the Three Forks AWOS site). A wind gust to 69 mph was also reported at Belgrade 1NE (the Bozeman ASOS site).
A wind gust to 62 mph was reported at Devon 7NW. A gust to 61 mph was also reported at Sunburst 6NNW (the Sweetgrass DOT site).
A wind gust to 60 mph was reported at Canyon Creek 7SE. A gust to 60 mph was also reported at Lincoln 3E. High winds toppled a semi-trailer on Interstate 15 near the South Helena Interchange. Many trees were also reported blown down in Helena.
Sustained winds of 50 mph were reported at McAllister 4NNE.
A wind gust to 63 mph was reported at Townsend 9W (the Elkhorn RAWS site). A wind gust to 75 mph was also reported at Townsend 6NNW. The location is at the south end of Canyon Ferry Reservoir where a number of trees were reported downed. Trees 8 to 10 inches in diameter and 25 to 35 feet tall were blown over. Winds also tore the roofs off of two buildings near Townsend.
A wind gust to 63 mph was reported at Ledger 7ESE.
Sustained winds of 49 mph were reported at Joplin 14NNW.
A wind gust to 62 mph was reported at Inverness 2E (the Inverness DOT site).
A wind gust to 63 mph was reported at Basin 11SW (the Elk Park DOT site).
A wind gust to 62 mph was reported at Dillon 5SE.
A wind gust to 58 mph was reported at Stanford 11NW (the Bravo RAWS site).
A wind gust to 60 mph was reported at Roy 2SE (the Oscar RAWS site).
A wind gust to 60 mph was reported at Fort Belknap 12S (the Fort Belknap RAWS site).
A wind gust to 59 mph was reported at Great Falls 5SSW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222746, 222759, 222747, 222765, 222753, 222751, 222752, 222763, 222756, 222755, 222748, 222762, 222745, 222760, 222761, 222758, 222749.